A 2½-year-old boy presented to the accident and emergency department of a children’s hospital with penetrating eye injury 5 days after being hit in the right eye with a small ballpoint pen. One of his parents had thrown a pen across the room that hit him as he stood up into its path. They did not initially consider the event significant and only presented when they noticed the irregular shape of the right pupil.
Emergency examination under anesthesia (EUA) and repair was performed. EUA showed iris prolapse through a 15-mm superotemporal limbal laceration. The lens and posterior segment were normal. Edges of the iris were necrotic and firmly adherent to the conjunctiva. Necrotic iris was abscised, effectively creating a broad iridectomy, and no uveal tissue was left within the wound, which was closed with 10-0 nylon sutures.
The child was uncooperative with the examination following surgery and an EUA was undertaken 4 days later. At this time, the cornea was clear, a small retracting hyphema was present, there was a broad peripheral iridectomy, and the lens and posterior segment were normal. Indirect gonioscopy with the Goldmann single-mirror lens did not show any iris adhesion to the corneal wound. His left eye was normal and he was discharged home with a prescription of guttae prednisolone 1%, cyclopentolate 1%, and chloramphenicol 0.5%.
The patient was not brought to the following two appointments. When he was next seen 5 weeks later, the parents mentioned that his left eye had become red, photophobic, and changed color over the past 2 weeks. Examination in the clinic was impossible so an EUA was arranged in 2 days.
Ocular examination under anesthesia showed bilateral granulomatous uveitis, posterior synechiae, and hazy vitreous. The right fundus was not visible due to severe vitritis and left funduscopy showed a swollen disc but no chorioretinal lesions. Intraocular pressure was 7 and 8 mm Hg in the right and left eye, respectively. B-scan of the right eye showed vitreous opacities and a flat retina. Diagnosis of sympathetic ophthalmia was considered.
An opinion was sought from a pediatric rheumatologist, who confirmed a normal general examination. Although a foreign body was not seen on the initial clinical examination, an orbital computed tomography scan was done that excluded intraocular foreign body. Chest x-ray was normal. Serum angiotensin-converting enzyme and serology for toxoplasmosis, syphilis, and Lyme disease were normal. The purpose of these tests was to exclude a coincidental condition because sympathetic ophthalmia is extremely rare.
Two days later, the patient received a sub-Tenon’s injection of 20 mg of triamcinolone acetonide in both eyes and a 3-day pulse of methylprednisolone (30 mg/kg). He was discharged with oral prednisolone (1 mg/kg), hourly guttae prednisolone 1%, and atropine 1% twice a day. Two weeks later, methotrexate (25 mg/m2 subcutaneous injection weekly) was started.
Over the next few months, the right eye became phthisical with a dense cataract precluding fundal view. B-scan of the right eye showed a thickened choroid, elevated disc, and flat retina. Vision in the left eye continued to decrease and it developed cataract and band keratopathy after approximately 11 months. The optic disc remained mildly swollen; therefore, cyclosporine (3 mg/kg) was added to the previous regimen.
Eighteen months after initial injury, the left cataract was removed and an intraocular lens was implanted with 20-mg of sub-Tenon’s triamcinolone acetonide at the end of the operation and at 7 and 14 days postoperatively at the time of EUA. The patient was completely uncooperative with clinical examination and systemic treatment, and he did not allow blood tests. Therefore, it was deemed necessary to perform EUA and sub-Tenon’s triamcinolone acetonide in the postoperative phase. Visual acuity in his left eye was maintained at 6/12 for 6 months. Six months after cataract operation, the left eye once again showed significant inflammation despite systemic steroid, methotrexate, and cyclosporine.
In this child, high-dose systemic steroid caused irritability and insomnia, disturbed his sleep pattern with nightmares, and led to excessive weight gain. He was also noncompliant with oral cyclosporine and tended to spit it out. After consulting with rheumatologists, infliximab infusion was started and cyclosporine was stopped. This required a Broviac catheter (Bard Ltd., Crawley, West Sussex, England) insertion to facilitate intravenous access. Because he did not allow examination in the clinic, regular EUAs were performed to assess anterior chamber activity, vitreous haze, and disk edema with the aid of an operating microscope, handheld slit lamp, and binocular indirect ophthalmoscope. Although there was a significant improvement in intraocular inflammation, mild disk edema persisted, which cannot be attributed to hypotony because intraocular pressure normalized and was 15 mm Hg in the most recent assessment. Thick posterior capsular opacification developed that required posterior capsulectomy and anterior vitrectomy followed by a 3-day pulse of methylprednisolone (30 mg/kg). He continued a low-dose oral steroid (5 mg), methotrexate (12.5 mg/m2 subcutaneous injection weekly), and infliximab infusion (6 mg/kg every 4 weeks), which he tolerated well. Five years after the initial insult, visual acuity in the left eye was 6/18 for distance and N8 for near.
Throughout the 5-year follow-up, the patient’s care required frequent EUAs and regular inpatient treatment. He suffered from systemic complications of high-dose steroids and had continuous morbid fear of the hospital. All of these issues surrounding his care further complicate his management. Most children with uveitis require a multidisciplinary approach; however, this child’s care was particularly difficult and required a huge amount of input from various specialists, including rheumatologists, psychiatrists, a play specialist, a dietician, and a community pediatrician, as well as his parents, general practitioner, and school.
Sympathetic ophthalmia is a rare but devastating bilateral granulomatous uveitis that can occur after surgical or accidental trauma to one eye. Kilmartin et al. reported an incidence of 0.03 in 100,000 with vitrectomy as the major risk factor.1 They reported a lower incidence of sympathetic ophthalmia in children compared with some older studies, presumably due to reduced risk of ocular injuries.1,2
Delayed presentation and surgical closure despite good wound toilet is an important factor in the development of sympathetic ophthalmia in our patient. Acuna and Yen reported on delayed presentation of open-globe injuries in children in Texas.3 Mean time of delay in their study was 9.2 days. Not surprisingly, 1 out of 13 children studied developed sympathetic ophthalmia. Public awareness should be improved and parents should be educated not to trivialize eye injuries.
Further delay after the onset of sympathetic ophthalmia contributed to the severity of inflammation. The exciting eye showed keratic precipitates, which is considered an ominous sign, when the patient was brought for the arranged follow-up.4 This is a reminder for pediatric ophthalmologists to council parents regarding symptoms of sympathetic ophthalmia and explain the necessity of seeking urgent medical advice in case of symptoms because time is of the essence in its management.
The mainstay of treatment in sympathetic ophthalmia is high-dose systemic steroid, often with the addition of one or two immunosuppressive agents such as cyclosporine and methotrexate. This is supplemented with sub-Tenon’s injection of depot steroids when necessary.5 Increasingly, anti-TNF-alpha agents are being used to control ocular inflammation in cases refractory to more conventional treatment.6 To the best of our knowledge, a beneficial effect has not yet been reported in sympathetic ophthalmia. Using immunofluorescent techniques, Parikh et al. found intense staining for TNF-alpha in the photoreceptor nuclear layer and for TNF-R1 in the photoreceptor inner segment of eyes with sympathetic ophthalmia compared with normal age matched controls.7 Markedly increased activity of TNF-alpha in the photoreceptors seems to mediate an oxidative stress that leads to their apoptosis.7 Palexas et al. have also shown a significant elevation of ocular and systemic TNF-alpha levels in patients with sympathetic ophthalmia.8 After the start of infliximab infusions in this patient, ocular inflammation considerably decreased, allowing discontinuation of cyclosporine and reduction in steroid dosage. However, we cannot say that the disease was completely inactive because the optic disc remained mildly swollen. Further studies are necessary to evaluate the effect of anti-TNF-alpha agents in sympathetic ophthalmia.